Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 27, NWS San Diego, CA

December 22, 2010Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Dec 22, 2010, 7:34 AM PST for Riverside County, San Bernardino County, California. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 22, 2010, 7:34 AM PST (15:34 UTC)
Expired
Dec 22, 2010, 9:30 AM PST
In force
116 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 50 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 22, 8:50 AM PSTFLASH FLOODLoma Linda, CALOMA LINDA FD/EM REPORTS FLASH FLOOD/DEBRIS FLOW/LANDSLIDE. SEVERAL VEHICLESTRAPPED. RESCUES IN PROGRESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WGUS56 KSGX 221534
FFWSGX
CAC065-071-221730-
/O.NEW.KSGX.FF.W.0027.101222T1534Z-101222T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
734 AM PST WED DEC 22 2010

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...YUCAIPA...VICTORVILLE...SAN
  BERNARDINO...RIALTO...REDLANDS...ONTARIO...HESPERIA...FONTANA...
  APPLE VALLEY...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...RIVERSIDE...MORENO VALLEY...CORONA...

* UNTIL 930 AM PST

* AT 726 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST
  FALLS...RUNNING SPRINGS...RANCHO CUCAMONGA...MUSCOY...MENTONE...
  LOMA LINDA...LAKE ARROWHEAD...HIGHLAND...CRESTLINE...COLTON...
  BLOOMINGTON...BIG BEAR LAKE AND BIG BEAR CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE 
USGS. DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED 
WITH THIS STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND 
KILL PEOPLE CAUGHT IN THEIR PATH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3433 11759 3478 11712 3408 11661 3375 11743
      3392 11770

$$

MM
2 follow-up statements
989 
WGUS76 KSGX 221611
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
811 AM PST WED DEC 22 2010

CAC065-071-221730-
/O.CON.KSGX.FF.W.0027.000000T0000Z-101222T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-RIVERSIDE CA-
811 AM PST WED DEC 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM PST FOR
NORTHWESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES...

AT 757 AM PST...THE PUBLIC REPORTED HEAVY RAIN PRODUCING FLASH 
FLOODING OVER THE WARNED AREA. FLOODING HAS BEEN REPORTED IN STREETS 
AND INTO HOMES IN APPLE VALLEY. NUMEROUS ROADS ARE BLOCKED BY WATER 
AND DEBRIS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
RIVERSIDE...SAN BERNARDINO...VICTORVILLE...RUNNING SPRINGS...LAKE 
ARROWHEAD...HESPERIA...CRESTLINE...BIG BEAR LAKE...BIG BEAR CITY AND 
APPLE VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE
USGS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3433 11759 3478 11712 3408 11661 3375 11743
      3392 11770

$$

MM
779 
WGUS76 KSGX 221648
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
848 AM PST WED DEC 22 2010

CAC065-071-221730-
/O.CON.KSGX.FF.W.0027.000000T0000Z-101222T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-RIVERSIDE CA-
848 AM PST WED DEC 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM PST FOR
NORTHWESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES...

TRAINED WEATHER SPOTTERS AND LOCAL LAW ENFORCEMENT REPORTED HEAVY 
RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA. SOME OF THE 
WATER AND DEBRIS WERE ENTERING HOMES IN APPLE VALLEY. NUMEROUS ROADS 
ARE DAMAGED AND/OR IMPASSABLE. BRIDGES AROUND HIGHLAND HAVE BEEN 
COMPROMISED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SAN BERNARDINO...VICTORVILLE...RUNNING SPRINGS...LAKE 
ARROWHEAD...HESPERIA...CRESTLINE...BIG BEAR LAKE...BIG BEAR CITY AND 
APPLE VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE
USGS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3433 11759 3478 11712 3408 11661 3375 11743
      3392 11770

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 4:45 AM PST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 22, 4:45 AM PST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 AM PST WED DEC 22 2010

.SYNOPSIS...
A COLDER LOW PRESSURE SYSTEM FROM THE NORTHWEST WILL BRING NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS TODAY WITH SHOWERS DECREASING
TONIGHT AND ENDING EARLY THURSDAY. FAIR AND WARMER FOR FRIDAY AND
SATURDAY. CHANCES FOR MAINLY LIGHTER PRECIPITATION AT TIMES FOR
SATURDAY NIGHT INTO MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH FRIDAY)...
CLOSED UPPER LEVEL LOW PRESSURE IS CENTERED JUST SOUTHWEST OF POINT
CONCEPTION. DIFLUENT FLOW AHEAD OF THIS UPPER LOW HAS GENERATED
WIDESPREAD MODERATE TO LOCALLY HEAVY PRECIPITATION OVER SOUTHWEST
CALIFORNIA OVERNIGHT WITH SNOW ABOVE 6000 TO 6500 FEET. THIS AREA OF
WIDESPREAD PRECIPITATION WILL BEGIN TO MOVE EAST AFTER DAY BREAK
WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING THROUGH
THIS AFTERNOON AS THE MID LEVEL COLD POOL FROM THE UPPER LOW MOVES
ACROSS SOUTHWEST CALIFORNIA DESTABILIZING THE ATMOSPHERE. SMALL HAIL
IS POSSIBLE FROM THE THUNDERSTORMS THIS AFTERNOON. WATERSPOUTS AND
ISOLATED TORNADOES ARE POSSIBLE OVER THE COASTAL WATERS AND COASTAL
AREAS...MAINLY THIS MORNING. STRONG PREFRONTAL WINDS IN COASTAL AND
VALLEY AREAS EARLY THIS MORNING WILL BECOME SOUTHWEST AND WEAKEN
DURING THE AFTERNOON.

IN THE MOUNTAINS...SNOW LEVELS WILL LOWER TO 5000 TO 5500 FEET WITH
LOCALLY LOWER SNOW LEVELS POSSIBLE.  WINTER STORM WARNING CONTINUES
FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6500
FEET THROUGH THIS AFTERNOON. GREATEST SNOW ACCUMULATIONS WILL BE
ABOVE 7000 TO 7500 FEET WITH STORM TOTALS OF A FEW FEET ABOVE 7500
FEET. LESSER SNOWFALL ACCUMULATIONS BELOW 7000 FEET.

GREATEST STORM TOTAL RAINFALL SINCE FRIDAY HAS BEEN ON SOUTH FACING
SLOPES IN THE SAN GABRIEL AND SAN BERNARDINO MOUNTAINS IN SAN
BERNARDINO COUNTY WITH PEAK AMOUNTS IN A FEW LOCATIONS NOW EXCEEDING
22 INCHES. MOST AREAS IN SOUTHWEST CALIFORNIA EXCEPT FOR THE LOWER
DESERTS HAVE RECEIVED AT LEAST TWO INCHES SINCE FRIDAY WITH ABOUT
HALF THE AREA HAVING RECEIVED 5 OR MORE INCHES. A FLASH FLOOD WATCH
CONTINUES THROUGH THIS AFTERNOON. THE MOJAVE RIVER...THE SAN DIEGO
RIVER IN FASHION VALLEY...AND THE SANTA MARGARITA RIVER HAVE ALL
EXCEEDED FLOOD STAGE. BANDS OF SHOWERS...STRONGER SHOWERS...AND
ISOLATED THUNDERSTORMS COULD CAUSE RAPID RUNOFF AND FLOODING OF LOW
LYING AREAS TODAY.

SHOWERS WILL DECREASE TONIGHT AND END EARLY THURSDAY. FAIR...DRY...
AND WARMER FOR FRIDAY.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
A WEATHER SYSTEM FOR SATURDAY NIGHT AND SUNDAY COULD BRING MORE
PRECIPITATION...BUT NOT AS SIGNIFICANT AS THE PRECIPITATION THIS
PAST WEEK. A SECOND WEAKER SYSTEM COULD BRING MAINLY LIGHT
PRECIPITATION SUNDAY NIGHT AND MONDAY.

&&

.AVIATION...
221030Z...AREAS OF RAIN AND LIFR/IFR CONDITIONS WILL CONTINUE TODAY
AT MOST AIRPORTS...EVEN IN THE COACHELLA VALLEY AT TIMES. HIGHER
TERRAIN WILL BE OBSCURED IN CLOUDS/FOG. CONDITIONS WILL BE MORE
VARIABLE AFTER 18Z WITH OCCASIONAL THUNDERSTORMS WITH VERY HEAVY
RAIN AND LIFR/IFR CONDITIONS...BUT GENERALLY MVFR/VFR CONDITIONS AND
LIGHTER RAIN IN BETWEEN THUNDERSTORMS. CONDITIONS WILL IMPROVE
TONIGHT.

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING. SOUTH WINDS OF
20-25 KT WITH LOCAL GUSTS TO 35 KT WILL OCCUR AHEAD OF THE COLD
FRONT...THEN WESTERLY WINDS OF 15-20 KT WILL DEVELOP BEHIND THE
FRONT THIS AFTERNOON. THERE WILL BE A THREAT OF THUNDERSTORMS TODAY
WITH LIGHTNING...HAIL...LOCAL WIND GUSTS OVER 35 KT AND WATERSPOUTS
POSSIBLE. SHORT PERIOD SWELLS FROM THE W...SW AND S WILL BRING
COMBINED SEAS OF UP TO 8 FEET IN THE OUTER WATERS AND 7 FEET IN THE
INNER WATERS THROUGH THIS MORNING. THE MODERATE W SWELL WILL
CONTINUE THROUGH THU.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...ORANGE COUNTY COASTAL
     AREAS...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
     INLAND EMPIRE...SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY VALLEYS...SANTA ANA MOUNTAINS AND FOOTHILLS.

     WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING ABOVE 6500 FEET
     FOR THE RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS.

     WIND ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR THE ORANGE
     COUNTY COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY COASTAL
     AREAS...SAN DIEGO COUNTY VALLEYS...SANTA ANA MOUNTAINS AND
     FOOTHILLS.

PZ...SMALL CRAFT ADVISORY UNTIL 9 AM PST THIS MORNING FOR THE COASTAL
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
     30 NM...WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...MARTIN
AVIATION/MARINE...MACKECHNIE

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 22, 5:45 AM PST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 AM PST WED DEC 22 2010

CAZ042-043-048-050-055>058-060>062-230200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
545 AM PST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

FLASH FLOOD WATCH THROUGH THIS AFTERNOON. SEE LAXFFASGX. WINTER
STORM WARNING FOR THE MOUNTAINS ABOVE 6500 FEET THROUGH THIS
AFTERNOON. SEE LAXWSWSGX. LOCALLY STRONG GUSTY WINDS THROUGH EARLY
AFTERNOON...MAINLY IN COASTAL AREAS...SEE LAXNPWSGX.

SCATTERED THUNDERSTORMS WITH SMALL HAIL...WATERSPOUTS...AND ISOLATED
TORNADOES ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NEEDED THROUGH THIS AFTERNOON.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 11:18 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego6 hr
Dec 22, 4:07 AM PSTRiver Flood WarningSGXSan Diego13 hr
Dec 22, 4:59 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego8 hr
Dec 22, 9:27 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego2 hr
Dec 22, 12:46 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego6 hr
Dec 22, 3:19 PM PSTFlash Flood WarningSGXRiverside, San Bernardino116 min
Dec 22, 3:43 PM PSTSevere Thunderstorm WarningSGXRiverside, San Bernardino53 min

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.